Are Your Medications Causing Yeast Infections?
Some medications may increase your risk of developing a yeast infection.
Many medications have possible side effects that can be unpleasant and uncomfortable. For certain medications, a common side effect in women is a yeast infection. If you experience vaginal itching that lasts longer than 24 hours, a vaginal odor, or a white to yellow lumpy discharge that resembles cottage cheese, you may have a yeast infection, says Herbert L. buy augmentin online DuPont, MD, chief of Internal Medicine/Infectious Disease Department at St. Luke's Episcopal Hospital in Houston.
Doctors say knowing whether a yeast infection is a possible side effect of your medications can help cut your chances of developing a vaginal infection.
Birth control pills may lead to women developing yeast infections because they increase estrogen levels in a woman’s body. “Those increased estrogen levels can increase a woman’s susceptibility to vaginal yeast,” says Saul Weinreb, MD, a gynecologist at Franklin Square Hospital in Baltimore. And some women are more susceptible to that excess yeast growth.
However, newer forms of birth control are less likely to cause a yeast infection. “The older oral contraceptives with higher doses of estrogen that altered hormone levels were associated with an increased risk of yeast infections,” says Brenna Anderson, MD, director of reproductive infectious diseases consultation at Women and Infants Hospital of Rhode Island and assistant professor of obstetrics and gynecology at Brown University.
If you develop yeast infection symptoms, Anderson suggests calling your gynecologist or primary care physician. “In addition to treating the yeast infection, your doctor may be able to switch you to another type of oral contraception that won’t lead to any further yeast infections,” she says. “But don’t discontinue use without speaking to your doctor.” It’s important to continue taking your birth control pills even if you develop a yeast infection.
Prescription antibiotics are very effective at treating a sinus infection, strep throat, or other bacterial infection. But in their quest to rid your body of the bacteria that’s causing an infection, antibiotics may kill healthy bacteria and allow yeast to grow. Antibiotics are notorious for causing yeast infections, says Dr. Weinreb.
“Every type of antibiotic can cause vaginal yeast infection because antibiotics reduce your body’s natural bacterial flora, which has antifungal properties, giving more space for fungi like candida to grow,” says Weinreb.
If you suspect your antibiotic has caused a yeast infection, contact your doctor. “Don’t stop taking the antibiotic without first consulting your doctor,” Weinreb says. But don’t wait too long and let your symptoms get out of hand. If you’ve had a yeast infection from a specific antibiotic in the past, tell your doctor prior to taking the drug. “Your doctor may be able to prescribe an equally effective alternative,” says Weinreb.
Steroids also increase the odds that a woman will develop a yeast infection. “In order to effectively control certain diseases, steroids dampen the body's natural immune defenses,” Anderson says. Steroids suppress the immune system so much that a woman’s vagina may become a breeding ground for yeast.
Chemotherapy weakens the immune system, which makes it harder for a woman’s body to control yeast growth.
Talking to Your Doctor About Yeast Infection Risk
Before starting any treatment, you should discuss your options and medication side effects with your doctor. You can ask how your body may react to these drugs, and if you should be concerned about a possible yeast infection.
Some questions you should ask are:
- If I experience a yeast infection as a side effect, does that mean I’m allergic to the drug?
- Am I likely to develop another yeast infection if I ever take this medicine again?
- Will having a yeast infection that’s caused by a prescription make me more susceptible to developing additional yeast infections?
“Talking with your doctor will help you both develop the best treatment plan for you,” says Anderson. And knowing your yeast infection risks can help you be prepared and stay healthy.
Top Side Effects From Augmentin
Thanks for all your comments and advice, everyone. Ashley is getting better. She still has a slight fever, coughing, and a stuffy nose. Her appetite is still quite bad and takes forever to eat her food.
Yesterday while I was reading the gmac insurance review, she told me that her tummy was aching.
I believe it was due to Augmentin antibiotics. It is one of the side effects of Augmentin. She experienced the same thing when she was a toddler. When I told her pain that she gets tummy ache after taking Augmentin, she said some children may be able to tolerate Augmentin when they are older, hence she prescribed her with it this time. I guess my kid is different. I have been giving her probiotics to ease the ache.
Augmentin dosage instructions
- Augmentin should be taken on a full stomach to reduce stomach upset. No more than one tablet should be taken at a time since the extra clavulanic acid can cause stomach upset.
- Recommended adult doses are 500 mg every 8-12 hours, 250 mg every 8 hours, 875 mg every 12 hours, or 2000 mg every 12 hours.
- Dosing is based on the amoxicillin component.
- Pediatric patients weighing more than 40 kg should receive adult doses.
- Pediatric patients weighing less than 40 kg should receive 20 to 45 mg/kg every 8 or 12 hours.